Thursday, March 04, 2010

Painkillers might make you deaf

Painkillers might make you deaf

Latest research has stated that having painkillers like paracetamol regularly basis can up the risk of losing hearing power.

It these painkillers are taken twice a week regularly before the age of 50 then the risk of going deaf doubles.

American researchers have stated that apart from paracetamol painkillers, including aspirin and ibuprofen, can also hamper hearing power.

A study was conducted on about 26,000 men which was led by scientists at Harvard University, in Cambridge, Massachusetts, in the US, and it was spanned over a period of 24 years.

The study also involved researchers at Vanderbilt University, in Nashville, Tennessee, Brigham and Women's Hospital, in Boston, Massachusetts, and the Massachusetts Eye and Ear Infirmary. The results would be out in March.

Sharon Curhan, of the Department of Medicine at Brigham and Women's Hospital, said, "Regular use of analgesics, specifically aspirin, NSAIDs, and acetaminophen (paracetamol) might increase the risk of adult hearing loss, particularly in younger individuals. Given the high prevalence of regular analgesic use and the health and social implications of hearing impairment, this represents an important public health issue."